MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN 11.5MM X 42CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN 11.5MM X 42CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71640742
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an internal fixation, one (1) meta-tan 11.5mm x 42cm right was inserted in the usual matter, however after removing the jig, it was discovered that the integrated screw had missed, anterior to the nail.It was advised that it was a complicated case.Note that the jig was aligned prior to and once again after the case.The procedure was resumed, after a non-significant delay, with a competitor product.No further information available at the moment.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, the photographs were reviewed and revealed that a guide pin sleeve with a guide pin positioned inside the screw hole of the nail.However, through this inspection it can not be confirmed the correct alignment.The nail has damage more than likely from the surgical procedure.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system reveals in the preoperative planning that proper reduction of fractures and proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Also according to the surgical technique for trigen meta-tan the targeting accuracy should be verified, for the integrated screw mode the drill guide drop should be attach to the drill guide to verify targeting accuracy, then insert the lag screw drill sleeve into the drill guide drop and pass the lag screw drill through the lag screw drill sleeve and nail.An incorrectly attached nail will not target.With targeting accuracy confirmed, remove the drop and any drill sleeves.It is important to do not definitively seat the nail until femoral neck anteversion has been determined.Further insertion of the nail may be required to adequately seat the implant.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN 11.5MM X 42CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19785046
Report Number1020279-2024-01411
Device Sequence Number18212539
Product Code HSB
UDI-Device Identifier00885556341490
UDI-Public00885556341490
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71640742
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/26/2024
Supplement Date Received by Manufacturer08/14/2024
Initial Report FDA Received Date07/19/2024
Supplement Report FDA Received Date08/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown